MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR
Model Number ACU0T0
Medical Device Problem Codes Defective Device (2588); Scratched Material (3020)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/04/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There have been no other complaints reported in the lot number.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A nurse reported during the intraocular lens implantation on inserting the lens, the lens delivery system did not offer any resistance and the surgeon was shocked as to how quickly the lens came out of the injector.There appeared to be no damage to the patient, however on the lens opening up, there was a scratch on the lens which was in the center of the patients' vision.The surgeon felt this could not be left in place as it would have affected the patient immensely after surgery.The lens was cut in half inside the eye, removed, and replaced.Although it did come in to contact with the patient, no harm was caused to the patient, despite a longer surgery time.The operation was completed successfully.Additional information has been requested.
 
Additional Manufacturer Narrative
The root cause may be related to a failure to follow the instructions for use (ifu).A non-qualified viscoelastic was used in the device.The ifu instructs: during device preparation and implantation of the company iol with the company preloaded delivery system, an company qualified ophthalmic viscoelastic device (ovd) should be used.The use of an unqualified ovd may cause damage to the lens and potential complications during the device preparation and implantation steps.The product has not been received to evaluate.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Only the used device was returned in a bag.The plunger lock and lens stop were removed.Viscoelastic was observed in the device.The plunger retracted toward mid-nozzle.The posterior right side of the nozzle tip has a large, wide aneurysm.The aneurysm began beyond the wound guard.The aneurysm enlarged and the device material folded within this damaged area.Heavy stress lines were also observed at the tip.The lens was not returned for an evaluation of damage.A non-qualified viscoelastic was indicated.Nozzle tip damage was observed.The tip has a large, wide aneurysm, which has folded the device material within the damaged area.The aneurysm was noted on the posterior right side beyond the wound guard with heavy stress.This damage would indicate the lens/plunger were not in an acceptable position for advancement.The instructions for use (ifu) instructs: after the lens has been advanced to the nozzle line, the lens should be visually inspected to determine the position of the haptics.The plunger should be in contact with the trailing optic edge.After confirming the lens is properly positioned and the haptics are folded properly, proceed with lens implantation.Proceeding with implantation of a misfolded haptic or a lens that appears to be ¿out of position¿ can result in a negative outcome.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ ASPHERIC UV ABSORBING IOLWITH ULTRASERT DELIVERY SYSTEM
Common Device Name
LENS, GUIDE, INTRAOCULAR
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key15742013
Report Number1119421-2022-02366
Device Sequence Number14915614
Product Code KYB
UDI-Device Identifier00380652395373
UDI-Public00380652395373
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2025
Device Model NumberACU0T0
Device Lot Number15372282
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/13/2022
Supplement Date Received by Manufacturer12/02/2022
01/13/2023
Initial Report FDA Received Date11/07/2022
Supplement Report FDA Received Date12/27/2022
02/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/15/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEALON.
Patient Age73 YR
Patient SexMale